advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Redding, California, USA:

My three-year-old daughter was diagnosed last July with type 1 diabetes. We were comfortable learning about this disease in her honeymoon period, and we had a fantastic diabetic nutritionist to help us on our way. About a month ago, we were told to start giving our daughter one to two units of Lantus every evening to ward off highs after breakfast (170-180 mg/dl [9.4-10.0 mmol/L]).We were told this would be helping her pancreas last a little longer. Her blood glucose has not gone higher than 200 mg/dl [11.1 mmol/L] in a long time. We have NovoLog for when that happens. Lately, after meals, her blood glucose has been climbing back up to the 180 mg/dl [10.0 mmol/L] range with two units of Lantus given each evening, however, some mornings, not consistently, we've done a morning check to find she's at 50-60 mg/dl [2.8-3.3 mmol/L]! Our diabetic educator retired last month and there is no one else in our town that sees children. Do we increase the Lantus and wake her at 4 a.m. for a snack? Is the 180 mg/dl [10.0 mmol/L] range after breakfast necessarily a bad thing?

Answer:

I would suggest either a bedtime snack, enough to keep her blood sugar around 100 mg/dl [5.6 mmol/L] in the morning; the shot of Lantus in the morning because it is not clear that the evening shot will last all day; or split the Lantus dose, taking some in the morning and some in the evening. I would try the snack option first, and if that doesn't work, try the other options, in order. I agree that you need to keep that morning blood sugar okay, not high or low.

LD

DTQ-20040105221909
Original posting 14 Mar 2004
Posted to Insulin Analogs and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.